Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS Topeka, KS

June 1, 2010Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 1, 2010, 9:29 PM CDT for Washington County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2010, 9:29 PM CDT (02:29 UTC)
Expired
Jun 1, 2010, 11:30 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Washington County, KS

The radar

The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:44 PM CDTHEAVY RAIN 1.558 N Morrowville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2858 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.4
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WGUS53 KTOP 020229
FFWTOP
KSC201-020430-
/O.NEW.KTOP.FF.W.0006.100602T0229Z-100602T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT TUE JUN 1 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1130 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS OVER THE WARNED AREA. TWO 
TO THREE INCHES OF RAIN HAS BEEN ESTIMATED AND ADDITIONAL MODERATE 
TO HEAVY RAINFALL IS EXPECTED DURING THE NEXT HOUR ACROSS THE WARNED 
AREA.

* LOCATIONS IMPACTED INCLUDE...
  HADDAM...
  HOLLENBURG...
  MAHASKA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 4000 9680 3996 9680 3980 9736 4000 9736

$$

BLAIR
1 follow-up statement
907 
WGUS73 KTOP 020424
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1124 PM CDT TUE JUN 1 2010

KSC201-020433-
/O.EXP.KTOP.FF.W.0006.000000T0000Z-100602T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON-
1124 PM CDT TUE JUN 1 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM CDT FOR NORTHERN
WASHINGTON COUNTY...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO 
LONGER IN EFFECT. ELEVATED LEVELS ON AREA CREEKS AND STREAMS CAN 
STILL BE EXPECTED OVER THE NEXT SEVERAL HOURS.

LAT...LON 4000 9680 3996 9680 3980 9736 4000 9736

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:55 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 1, 3:55 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT TUE JUN 1 2010

.DISCUSSION...

SHORT TERM (THROUGH WEDNESDAY)...

THE FORECAST OVER THE NEXT 36 HOURS HAS SUBSTANTIAL UNCERTAINTY
REGARDING CONVECTIVE EVOLUTION. THESE CONVECTIVE ELEMENTS IN
QUESTION WILL HAVE SIGNIFICANT IMPACTS ON EVERYTHING FROM WINDS TO
TEMPERATURES TO POPS.

THE CURRENT SITUATION HAS A WEAK SURFACE LOW NEAR HLC WITH A WEAK
WARM FRONT...MORE JUST A MINOR KINK IN THE PRESSURE FIELD...
STRETCHING INTO SOUTHERN NEBRASKA. FARTHER TO THE NORTH...CONVECTION
OVER NORTH CENTRAL NEBRASKA HAD PUSHED OUT A WELL DEVELOPED OUTFLOW
BOUNDARY INTO EAST CENTRAL NEBRASKA. THUNDERSTORMS HAVE BEEN RAPIDLY
DEVELOPING ALONG THIS OUTFLOW...AND SHOULD DEVELOP INTO SOUTH
CENTRAL NEBRASKA IN THE NEXT FEW HOURS WHERE A SECOND CONVERGENT
ZONE IS INTERSECTING THE BOUNDARY. MEANWHILE...WARMER TEMPERATURES
ALOFT HAVE BEEN SLOWLY SPREADING INTO NORTH CENTRAL AND NORTHEAST
KANSAS...GRADUALLY STRENGTHENING A MODERATE CAPPING INVERSION
LOCATED NEAR 850 HPA PER THE 18Z TOP RAOB. THERE IS AMPLE
INSTABILITY OVER NORTHEAST KANSAS WITH MLCAPE APPROACHING 4000 J/KG
AT 20Z. HOWEVER...THE SLOWLY INCREASING CAP AND WEAK SUBSIDENCE
ALOFT...IN THE WAKE OF A WEAK MORNING SHORT WAVE TROUGH...HAVE SO
FAR OUTPACED THE INCREASING TEMPERATURES AND QUALITY MOISTURE AT THE
SURFACE. IT WOULD APPEAR THAT WITHOUT A QUALITY FORCING MECHANISM...
THE CWA WILL REMAIN CAPPED OFF TO CONVECTION FOR MOST OF THE
AFTERNOON. HOWEVER...IS SHOULD BE STATED THAT IF A STORM IS ABLE TO
DEVELOP IN THE CWA...IT WOULD LIKELY BECOME SEVERE VERY QUICKLY WITH
VERY LARGE HAIL THE MAIN THREAT. TORNADIC POTENTIAL IS ON THE LOW
END BUT NOT OUT OF THE QUESTION...PARTICULARLY AS ANY STORMS WOULD
LIKELY BE ISOLATED SUPERCELLS.

EXPECT THE CONVECTIVE ACTIVITY OVER CENTRAL AND EASTERN NEBRASKA TO
CONGLOMERATE INTO A LARGE MCS. THIS MCS WILL HAVE A STRONG
LIKELIHOOD OF DEVELOPING A UNIFIED COLD POOL AND FORWARD PROPAGATING
TOWARD THE EAST SOUTHEAST ACROSS SOUTHERN NEBRASKA AND PERHAPS INTO
NORTHERN KANSAS. THE LIKELIHOOD OF KANSAS SEEING PRECIP OVERNIGHT IS
HIGHLY DEPENDENT UPON HOW FAR SOUTH THE CONVECTION DEVELOPS THIS
AFTERNOON AND EARLY EVENING. IF THE MCS IS ABLE TO DEVELOP FARTHER
SOUTH...INSTABILITY WILL BE SUFFICIENT TO HAVE AN INCREASING RISK OF
DAMAGING WINDS OVERNIGHT...ALTHOUGH THE GREATEST PROBABILITY WILL
REMAIN OVER NEBRASKA...IOWA...AND NORTHERN MISSOURI.

WEDNESDAYS WEATHER WILL BE HIGHLY DEPENDENT UPON WHAT HAPPENS
OVERNIGHT AS ANY OUTFLOW BOUNDARIES WILL HAVE A GREAT IMPACT ON
AVAILABLE WINDS...MOISTURE...AND FORCING MECHANISMS FOR CONVECTION.
CURRENT INDICATIONS ARE THAT THE SURFACE COLD FRONT AND/OR OUTFLOW
BOUNDARIES WILL PUSH INTO CENTRAL AND SOUTHERN PORTIONS OF THE CWA
BY AFTERNOON. THERE SHOULD ONCE AGAIN BE PLENTY OF INSTABILITY AHEAD
OF THIS BOUNDARY WITH STRONG STORMS POSSIBLE AGAIN ALONG THE FRONT.
SHEAR OF 30 KTS OR MORE WILL BE SUFFICIENT FOR STORM ORGANIZATION
AND THE SLOW MOVING FRONT COULD MAKE FOR AN INTERESTING SITUATION.
HOWEVER... CONFIDENCE IN THIS SETUP IS NOT GREAT GIVEN THE
VARIABILITY IN WHAT MAY HAPPEN OVERNIGHT.

BARJENBRUCH

COLD FRONT WILL CONTINUE TO PUSH SOUTH OF THE AREA WEDNESDAY NIGHT
WITH COOLER AIR AND A MORE STABLE ENVIRONMENT IN ITS WAKE. SHORTWAVE
TROUGH WILL PUSH SOUTHEAST ACROSS THE AREA WITH DECREASING POPS
NORTHWEST TO SOUTHEAST THROUGH THE NIGHT. WILL KEEP LOWS IN THE
UPPER 50S NORTH CENTRAL TO LOWER 60S EAST CENTRAL. MODELS ARE NOW IN
AGREEMENT THAT PRECIP SHOULD BE EAST OF THE CWA ON THURSDAY. WILL
KEEP FCST DRY ON THROUGH THURSDAY AND THURSDAY NIGHT BEFORE NEARLY
ZONAL FLOW ALOFT BRINGS ANOTHER SHORTWAVE ACROSS THE AREA BY FRIDAY
AND FRIDAY NIGHT. WILL LIMIT A SLIGHT CHANCE FOR CONVECTION ON
SATURDAY TO THE EAST WITH A BETTER PUSH OF DRIER AIR THEN FCST TO
MOVE INTO THE AREA BY SUNDAY AS SFC HIGH BUILDS IN BEHIND THE WAVE.
A STRONGER WAVE IS EXPECTED TO PUSH SOUTHEAST ACROSS THE AREA MONDAY
NIGHT AND TUESDAY AS NORTHWEST FLOW ALOFT TRIES TO BECOME BETTER
ESTABLISHED OVER THE PLAINS. WILL INCLUDE ANOTHER CHANCE FOR
THUNDERSTORMS AT THIS TIME ALONG WITH SLIGHTLY COOLER TEMPS IN THE
UPPER 70S AND LOWER 80S FOR HIGHS. THE TIMING OF EACH OF THESE
SHORTWAVES WILL BE DIFFICULT TO CALL AND AT THE SAME TIME WILL HAVE
A BIG IMPACT ON PRECIP CHANCES/TIMING AS WELL AS DAY TO DAY
TEMPERATURES.

&&

.AVIATION...

UPDATED THE VERY SHORT TERM FORECAST FOR EXPECTED CONVECTIVE CHANCES
THIS AFTERNOON AS WELL AS TEMPERATURE AND DEWPOINT TRENDS. CURRENTLY
THE STRONGEST CONVECTION HAS MOVED EAST OF THE CWA. HOWEVER...A
SUBTLE SHORT WAVE TROUGH IS MOVING INTO EASTERN KANSAS AT THIS TIME.
THERE APPEARS TO BE A CAP IN PLACE ALONG THIS TROUGH AXIS...WITH
SOME SHOWERS AND ISOLATED THUNDER ATTEMPTING TO DEVELOP BUT NOT
BEING ABLE TO TAKE ROOT. EXPECT THIS LIGHT ACTIVITY TO CONTINUE TO
STRUGGLE BUT POTENTIALLY CONTINUE TO PRODUCE PRECIP...MAINLY IN THE
SOUTHERN HALF OF THE CWA...FOR THE NEXT FEW HOURS.
THEREAFTER...AFTERNOON TSTORM CHANCES WILL INCREASE IN THE NORTHERN
CWA. THERE ARE SIGNIFICANT QUESTIONS INVOLVING CAP STRENGTH AS WELL
AS THE STRENGTH OF ANY LOW LEVEL FORCING FOR DEVELOPMENT. IF STORMS
ARE ABLE TO DEVELOP THEY WOULD QUICKLY BECOME SEVERE WITH VERY LARGE
HAIL...DAMAGING WINDS...AND A LOW END TORNADO THREAT. THE BEST
CHANCE FOR DEVELOPMENT APPEARS TO BE ALONG THE NEBRASKA BORDER.
PLEASE SEE PREVIOUS DISCUSSION BELOW FOR FULL FORECAST DISCUSSION.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 1, 6:31 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT TUE JUN 1 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-022345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
631 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST FROM
EASTERN NEBRASKA ACROSS PORTIONS OF NORTHEAST KANSAS. AHEAD OF
THESE THUNDERSTORMS THE ENVIRONMENT IS VERY UNSTABLE AND THE
STORMS ACROSS NEBRASKA ARE EXPECTED TO MAINTAIN THERE
STRENGTH...CAPABLE OF PRODUCING DAMAGING WINDS UP TO 80 MPH AND
LARGE HAIL GREATER THAN ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR STRONG TO SEVERE STORMS CONTINUES INTO WEDNESDAY
AS A FRONT SLOWLY DRIFTS SOUTH ACROSS KANSAS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY NIGHT AND SUNDAY
NIGHT AS THE FRONT STALLS OUT ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS NORTHEAST KANSAS SHOULD BE PREPARED TO REPORT
SEVERE WEATHER TO LOCAL LAW ENFORCEMENT ANT TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

WOLTERS

In the hours before

Special weather statement, Jun 1, 9:03 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT TUE JUN 1 2010

KSZ009-010-020230-
MARSHALL-WASHINGTON-
903 PM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON AND MARSHALL COUNTIES...

THROUGH 930 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF NORTHERN WASHINGTON AND NORTHWEST MARSHALL
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE HOLLENBURG...HANOVER AND
BREMEN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:08 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington52 min
Jun 1, 10:11 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha49 min
Jun 1, 11:06 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha24 min
Jun 1, 11:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha32 min
Jun 1, 11:52 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha38 min
Jun 2, 12:15 AM CDTSevere Thunderstorm WarningTOPBrown15 min
Jun 2, 2:30 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington45 min
Jun 2, 7:32 AM CDTRiver Flood WarningTOPNemaha18 hr
Jun 2, 11:55 AM CDTRiver Flood WarningTOPMarshall31 hr
Jun 2, 4:13 PM CDTRiver Flood WarningTOPMarshall7 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.